Alert archive / Michigan / Beach Hazards Statements in 2024
Beach Hazards Statement 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jun 5, 2024, 9:50 AM EDT for 6 counties in Michigan. It took effect at Jun 6, 2024, 12:00 AM EDT. It was in force for 40 hr.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2024, 9:50 AM EDT (13:50 UTC)
- In effect from
- Jun 6, 2024, 12:00 AM EDT
- Expired
- Jun 7, 2024, 4:00 PM EDT
- In force
- 40 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 363 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
914 WHUS43 KGRR 051350 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 950 AM EDT Wed Jun 5 2024 MIZ037-043-050-056-064-071-052200- /O.NEW.KGRR.BH.S.0004.240606T0400Z-240607T2000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 950 AM EDT Wed Jun 5 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From late tonight through Friday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
10 follow-up statements
263 WHUS43 KGRR 051902 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 302 PM EDT Wed Jun 5 2024 MIZ037-043-050-056-064-071-060315- /O.CON.KGRR.BH.S.0004.240606T0400Z-240607T2000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 302 PM EDT Wed Jun 5 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH FRIDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From midnight EDT tonight through Friday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
590 WHUS43 KGRR 060259 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1059 PM EDT Wed Jun 5 2024 MIZ037-043-050-056-064-071-061100- /O.CON.KGRR.BH.S.0004.240606T0400Z-240607T2000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1059 PM EDT Wed Jun 5 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through Friday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
903 WHUS43 KGRR 060749 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 349 AM EDT Thu Jun 6 2024 MIZ037-043-050-056-064-071-061600- /O.CON.KGRR.BH.S.0004.000000T0000Z-240607T2000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 349 AM EDT Thu Jun 6 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through Friday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
972 WHUS43 KGRR 061413 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1013 AM EDT Thu Jun 6 2024 MIZ037-043-050-056-064-071-062215- /O.CON.KGRR.BH.S.0004.000000T0000Z-240607T2000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1013 AM EDT Thu Jun 6 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through Friday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
759 WHUS43 KGRR 061923 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 323 PM EDT Thu Jun 6 2024 MIZ037-043-050-056-064-071-070330- /O.CON.KGRR.BH.S.0004.000000T0000Z-240607T2000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 323 PM EDT Thu Jun 6 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through Friday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
277 WHUS43 KGRR 070251 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1051 PM EDT Thu Jun 6 2024 MIZ037-043-050-056-064-071-071100- /O.CON.KGRR.BH.S.0004.000000T0000Z-240607T2000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1051 PM EDT Thu Jun 6 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through Friday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
207 WHUS43 KGRR 070735 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 335 AM EDT Fri Jun 7 2024 MIZ037-043-050-056-064-071-071545- /O.CON.KGRR.BH.S.0004.000000T0000Z-240607T2000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 335 AM EDT Fri Jun 7 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
712 WHUS43 KGRR 071427 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1027 AM EDT Fri Jun 7 2024 MIZ037-043-050-056-064-071-072000- /O.CON.KGRR.BH.S.0004.000000T0000Z-240607T2000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1027 AM EDT Fri Jun 7 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
438 WHUS43 KGRR 071856 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 256 PM EDT Fri Jun 7 2024 MIZ037-043-050-056-064-071-072000- /O.CON.KGRR.BH.S.0004.000000T0000Z-240607T2000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 256 PM EDT Fri Jun 7 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
659 WHUS43 KGRR 071959 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 359 PM EDT Fri Jun 7 2024 MIZ037-043-050-056-064-071-072100- /O.EXP.KGRR.BH.S.0004.000000T0000Z-240607T2000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 359 PM EDT Fri Jun 7 2024 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 PM EDT THIS AFTERNOON... Waves at the Lake Michigan shore have diminished slightly to 2 to 4 feet. A moderate swim risk due to waves and currents is expected through this evening. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 5, 6:53 AM EDT, 2 hours 57 minutes earlier. Its key messages:
- Several Rounds of Showers/Storms Today and Thursday
- Cooler With Some Showers for the Weekend
Area forecast discussion, Jun 5, 6:53 AM EDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 653 AM EDT Wed Jun 5 2024 .KEY MESSAGES... - Several Rounds of Showers/Storms Today and Thursday - Cooler With Some Showers for the Weekend && .DISCUSSION... Issued at 314 AM EDT Wed Jun 5 2024 - Several Rounds of Showers/Storms Today and Thursday The first round of showers and storms is associated with a vorticity maximum visible on Satellite near Chicago that will move into lower Michigan in the next few hours. Rain will arrive by 4 am across the southwest part of the CWA. That lifts northeast with the wave providing morning showers, and some embedded thunderstorms given elevated instability. Strong MLCIN and no shear means these storms will be garden variety thunderstorms. Attention then turns to the second round of storms associated with a shortwave driving a cold-frontal boundary through the CWA today. The question is how much does instability redevelop behind the morning storms given cloud cover and marginal mid-level lapse rates. However, consensus does suggest the area from Lansing to Marshall and southeast (including Jackson) may develop around 1000 J/kg of CAPE by late morning and combined with 25-40 knots of 0-3km shear supports a chance of a few strong to severe storms. Primary concern would be for water- loaded downdrafts given PWATS climbing north of 1.5 inches, and isolated hail to around quarter size can't be ruled out in any severe storms. The other concern is for locally heavy rainfall and flooding. Cloud-layer winds suggest northeasterly storm motion along the front with high PWATS and a deep warm cloud layer. This suggests storms will be efficient rain producers, and there is a potential for several storms to train over an area. If training occurs, localized areas could see 1-2+ inches of rainfall, a scenario supported by high- resolution guidance. These thoughts align well with the current SPC and WPC marginal risks. Round two ends by 22z-00z as the front exits the area. Round three comes after midnight tonight as another shortwave/vorticity maxima is driven across the CWA triggering scattered showers. MUCAPE around 500 J/kg supports an isolated thunder threat with these showers. Then the main trough and associated cold pool move overhead Thursday with 500 mb temperatures falling to -15C to -20C. This should be enough to trigger isolated to scattered diurnal instability showers. The best chance for this will be across Central Lower Michigan where the heart of the 500mb cold pool resides. Highs fall from near 80 today to the low 70s Thursday. - Cooler with some showers for the weekend The models are in decent agreement in keeping unseasonably deep mid level low over the Great Lakes Region this weekend. This feature alone will act to keep condition on the cooler than normal side. Model ensemble max temps do show a fair amount of spread in the values for Friday into Sunday, but overall they remain below normal and we will keep it that way. As for the precipitation, a digging upper level wave arrives at some point Saturday into Sunday. This feature will generate some added lift and model trends are suggesting we may see an increased potential for some showers when this feature arrives. However this feature may be lacking moisture with the Gulf moisture cut off, so for now we will feature POPs no higher than chance. With a cold pool aloft, the afternoon heating may enhance the precipitation potential, mainly Saturday into Sunday. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 653 AM EDT Wed Jun 5 2024 Presently an cluster of showers is moving across West Michigan with brief drops to MVFR visbys possible. Have removed TSRA from the TAFs before 15z based on latest guidance and radar trends that suggest the southern portion of the complex will mostly dissipate before reaching LAN. MVFR cigs spread into the area this morning as increasing low- level moisture takes hold, becoming IFR for a time at MKG. After 15z, a broken line of storms develops and moves eastward through the afternoon as the atmosphere remains unstable. Given continued confidence in coverage and convergence on timing, have added a TEMPO group to highlight the best window for storms at each terminal. Any stronger storms could feature gusts over 40 knots, with the best chance at LAN/JXN/BTL. Confidence in these conditions is to low to include in the TAF. MVFR will be prevailing this afternoon with brief drops to IFR possible in any heavier thunderstorms. Additional showers and storms may develop behind the main line, however coverage is too sparse to go with more than VCSH. Most sites will see a break in convection. Cigs also improve to VFR behind the line. Finally, additional scattered showers are expected to develop after 04z near MKG and spread eastward as they fall apart through 10z. Have included VCSH at AZO/BTL/MKG/GRR where confidence is higher in showers, and a PROB30 group at LAN/JXN as conditions will depend on showers holding together. Isolated thunderstorms also cannot be ruled out tonight. && .MARINE... Issued at 314 AM EDT Wed Jun 5 2024 A round of showers and embedded thunderstorms is moving across the lake this morning, with additional showers and storms later today ahead of a cold front. Locally higher winds and waves are possible in any thunderstorms. This cold front causes our current southerly winds to become westerly. Behind the front (after 06z Thursday), winds become gusty increasing to around 25 knots. A Small Craft Advisory and Beach Hazards Statement will likely be needed for these winds and their associated waves, however will defer decisions to the day shift given we are around 24 hours out. Additional headlines may be needed for the next few days after as cold air keeps winds and waves elevated. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && DISCUSSION...MJS/Thomas AVIATION...Thomas MARINE...Thomas
Hazardous weather outlook, Jun 5, 3:34 AM EDT, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 334 AM EDT Wed Jun 5 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-060745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 334 AM EDT Wed Jun 5 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are expected through late afternoon. From late morning to late afternoon, a marginal risk for storms containing damaging wind gusts and large hail exists south and east of I69. Storms may also contain locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening south and east of I69. LMZ844>849-060745- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 334 AM EDT Wed Jun 5 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible over Lake Michigan today. Late Wednesday Night, winds and waves likely will increase to levels hazardous to small craft and beachgoers and continue into Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Winds and waves will likely be hazardous to small craft and beachgoers Thursday, and may be hazardous to small craft and beachgoers Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 9:50 AM EDT | Small Craft Advisory | GRR | 54 hr | |
| Jun 5, 12:34 PM EDT | Special Weather Statement | GRR | Calhoun, Clinton, Eaton, Gratiot, Ingham, Jackson and 1 more | 116 min |
| Jun 5, 1:56 PM EDT | Special Weather Statement | GRR | Jackson | 64 min |
Nearby
Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.